Bad things happen when you don’t have enough neutrophils. After getting cytotoxic chemotherapy you tend to have even fewer neutrophils. This can put you at risk for neutropenic enterocolitis which should be suspected in an immunocompromised child with fever and abdominal symptoms. Treatment is broad spectrum antibiotics and the imaging test of choice is CT with contrast. Learn all about this potentially catastrophic condition in this brief podcast episode.
Freifeld AG, Bow EJ, Sepkowitz KA, Boeckh MJ, Ito JI, Mullen CA, Raad II, Rolston KV, Young JA, Wingard JR. Clinical practice guideline for the use of antimicrobial agents in neutropenic patients with cancer: 2010 update by the infectious diseases society of america. Clin Infect Dis. 2011 Feb 15;52(4):e56-93. doi: 10.1093/cid/cir073. PubMed PMID: 21258094.
McQueen A, et al. Oncologic Emergencies. In: Shaw KN, et al. Fleisher & Ludwig’s Textbook of Pediatric Emergency Medicine. 8th ed. 2021:901-935.
Moran H, Yaniv I, Ashkenazi S, Schwartz M, Fisher S, Levy I. Risk factors for typhlitis in pediatric patients with cancer. J Pediatr Hematol Oncol. 2009 Sep;31(9):630-4. doi: 10.1097/MPH.0b013e3181b1ee28. PMID: 19644402.
Kirkpatrick ID, Greenberg HM. Gastrointestinal complications in the neutropenic patient: characterization and differentiation with abdominal CT. Radiology. 2003 Mar;226(3):668-74. doi: 10.1148/radiol.2263011932. Epub 2003 Jan 24. PMID: 12601214.